A Recalcitrant, Erythematous, Desquamating Disorder Associated With Toxin-Producing Staphylococci in Patients With AIDS

J Infect Dis. 1992 Apr;165(4):638-43. doi: 10.1093/infdis/165.4.638.

Abstract

Although staphylococcal infections are common in patients with AIDS, staphylococcal toxin-related disorders have rarely been described. Five cases of a staphylococcal toxin-associated syndrome characterized by prolonged erythema, extensive cutaneous desquamation, hypotension, tachycardia, and multiple organ involvement are described in patients with AIDS. These illnesses were recurrent and recalcitrant with a mean duration of 50 days. Toxic shock syndrome toxin-1-producing staphylococci were isolated from three and staphylococcal enterotoxins B and A from one patient each. Sources of organisms were blood, one patient, and soft tissues and nasal accessory sinuses, two patients each. Three of the five patients died of renal failure and central nervous system abnormalities. One survivor required intubation for respiratory failure. All individuals manifested a marked diminution of CD4+ cells. Other laboratory abnormalities included azotemia and prolongation of partial thromboplastin time. Oliguria occurred in three patients. Thus, this recalcitrant erythematous desquamative disorder appears to be a variant of staphylococcal toxic shock syndrome in certain subsets of immunocompromised individuals.

Publication types

  • Case Reports

MeSH terms

  • Acquired Immunodeficiency Syndrome / complications*
  • Adult
  • Bacterial Toxins*
  • Enterotoxins / biosynthesis*
  • Erythema
  • Humans
  • Male
  • Middle Aged
  • Shock, Septic / complications*
  • Staphylococcal Skin Infections / complications*
  • Staphylococcus aureus / isolation & purification
  • Staphylococcus aureus / pathogenicity*
  • Superantigens*
  • Syndrome

Substances

  • Bacterial Toxins
  • Enterotoxins
  • Superantigens
  • enterotoxin F, Staphylococcal